Approximately 46 million Americans taking certain psychiatric medications are at an elevated risk of heat-related illnesses, such as heat exhaustion and heat stroke, as dangerous hot weather grips the nation. Antidepressants and antipsychotics, which affect neurotransmitters like serotonin and dopamine, can interfere with the body's ability to regulate temperature.
The hypothalamus, often referred to as the body's internal thermostat, relies on serotonin and dopamine to sense and manage temperature. Medications that alter these neurotransmitters can impair the hypothalamus's function, leading to a reduced ability to cool itself through mechanisms like sweating. This can result in overheating, with body temperatures potentially reaching dangerous levels, or excessive sweating that leads to dehydration.
Temperatures are forecast to exceed 90 degrees Fahrenheit in many parts of the U.S. in the coming days, with 'real-feel' temperatures potentially climbing to nearly 110 degrees. Early warning signs for those on these medications include excessive or absent sweating, dizziness, lightheadedness, nausea, headache, muscle cramps, and rapid heartbeat.
Heat stroke, a life-threatening condition, occurs when the body's core temperature rises to toxic levels, damaging cells and organs. It requires immediate medical attention. In addition to heat exhaustion symptoms, heat stroke can manifest as seizures or loss of consciousness.
Several factors can compound the risk for individuals on these medications. Exercising outdoors on a hot day can exacerbate the body's struggle to cool itself. Alcohol and caffeine consumption can worsen dehydration, as both act as diuretics and alcohol can impair judgment, making individuals less likely to recognize warning signs.
Other medications can also increase vulnerability. Blood pressure drugs and diuretics affect fluid balance, while antihistamines can reduce sweating. Stimulants used for ADHD can elevate core body temperature and heart rate, further multiplying the risk when taken in conjunction with psychiatric medications.
Age is another significant factor. Older adults are more susceptible due to age-related declines in temperature regulation and thirst response, and they often take multiple medications. Young children are also at risk because their bodies are less adept at handling extreme heat, and they rely on caregivers to monitor their condition.
Experts advise that patients on higher doses of these medications should exercise particular caution during heatwaves and consult their doctor about potential dosage adjustments. Hydration is critical, with small, frequent sips of fluids, including electrolyte drinks when sweating heavily, recommended over large amounts at once.
Taking SSRIs in the evening may align peak effects with rest periods, and taking them with food might mitigate some side effects. Cooling strategies include applying cold compresses to the neck, wrists, and temples, using fans with a water mist, or taking cool showers.
Outdoor activities should be limited between 10 a.m. and 4 p.m. Lightweight, loose-fitting clothing made from breathable fabrics like cotton or linen can aid in heat dissipation. Gradual acclimatization to outdoor heat can help the body adapt, though it does not eliminate the risk entirely for those on these medications.
Crucially, experts emphasize that no one should stop or alter their medication regimen without medical supervision. Abruptly discontinuing these drugs can lead to withdrawal symptoms, including mood swings and nausea, and may trigger relapses of underlying conditions or suicidal thoughts.
Individuals experiencing symptoms such as dizziness, nausea, headache, or changes in sweating patterns should not ignore them. Promptly moving to a cool environment, drinking water, and seeking medical help if symptoms do not improve are essential steps to prevent serious health consequences.